Based on communications with law enforcement and substance abuse professionals about a spate of overdoses this week, Maine Attorney General Janet Mills is warning that a fatal mix of heroin, caffeine and fentanyl, and a new admixture called acetyl fentanyl, appear to be causing users to overdose more quickly than in cases of straight heroin.

The dangers of these chemicals cannot be underestimated or overstated. Attorney General Mills and law enforcement officials are asking that friends, family members and professionals who come into contact with users be keenly aware of this problem, which has caused a number of deaths in other New England states in recent months, and refer people to the 24-hour statewide hotline at 888-568-1112 or to the State of Maine hotline at 2-1-1.

Fentanyl is 50 times stronger than heroin and can cause death very quickly, even in experienced users. Fentanyl analogs, such as acetyl fentanyl, are even more deadly. The mixture reportedly has caused 100 deaths around the country in recent months. Officials suspect that overdoses in Bangor, Lewiston and Saco this past week are linked to these new chemical combinations, and both fentanyl and fentanyl-laced heroin have been seized recently around the state.

Signs of overdose include unconsciousness, loud snoring caused by respiratory distress and obvious signs of drug ingestion. Maine experienced 176 drug overdose deaths in 2013, according to the Maine Chief Medical Examiner, with an increasing number of those deaths attributable to heroin.

"People who are tempted to use drugs should understand that there is simply no safe batch, no safe dose, no safe amount of heroin that you should put into your body," Mills stated in a news release.

"Heroin alone or heroin laced with either fentanyl or acetyl fentanyl, or these drugs alone without heroin, can all be fatal," Mills added. "Nobody should take a chance on any of these substances."